Lightning, Shelby
- When
- July 9, 2:47 PM EST
- Where
- Shelby County, Fairland
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.524, -85.792 (the zone’s center; the record gives no point)
Lightning destroyed a rental home in Fairland.
Severe thunderstorms containing damaging winds, large hail, heavy rain, and frequent lightning moved across central Indiana on the afternoon and evening of 9 July 2004. Flash flooding, wind damage, and lightning damage occurred.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Severe thunderstorms containing damaging winds, large hail, heavy rain, and frequent lightning moved across central Indiana on the afternoon and evening of 9 July 2004. Flash flooding, wind damage, and lightning damage occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 9, 3:00 AM EST, 11 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 300 AM EST FRI JUL 9 2004 .DISCUSSION...FCST FOCUS ON CHCS FOR STORMS THROUGHOUT THE NEXT WEEK. DIFFICULT PATTERN WITH SUBTLE WAVES EXPECTED TO INTERACT ALONG WITH SFC BOUNDARY TO PRODUCE TSTRMS. TEMPS ALSO A CONCERN GIVEN POSITION OF WARM FRONT. GFS HAS PICKED UP ON DEVELOPING CONVECTION ACROSS THE REGION THIS AM. ETA STRUGGLING WITH GRAPHICAL QPF...WILL FOLLOW THE GFS FOR THIS FCST CYCLE. WEAK WAVE SLIDING ACROSS THE GREAT LAKES IS PROVIDING ENHANCED 850-700MB WAA THIS AM. WAA OVER THE BAROCLINIC ZONE/LOW LEVEL BOUNDARY IS AIDING IN TSTRM DEVELOPMENT ACROSS THE REGION. WAA IS FCST TO WEAKEN BY MIDDAY SO EXPECT OVERALL COVERAGE OF STORMS TO WANE TOWARD MIDDAY BEFORE HEATING TRIGGERS ADDITIONAL STORMS...ESPECIALLY NW OF THE CWA LATE THIS AFTERNOON. ONGOING COMPLEX ACROSS THE PLAINS IS FCST BY GFS TO PERSIST ACROSS IOWA SUPPORTED BY VIGOROUS UPPER WAVE TRAVERSING THE U.S./CANADIAN BORDER. THIS TOO, MAY IMPACT THE AREA TOWARD EVENING INTO TONIGHT. FOR TODAY WILL STAY CLOSE TO A BLEND OF GUIDANCE AS ALL ARE STILL INDICATING MID 80S. HAVE ALSO RAISED PRECIP CHCS TONIGHT AS TAIL END OF FORCING FROM UPPER WAVE MAY ALLOW REMNANTS OF ONGOING MCS TO PERSIST INTO THE REGION AND REDEVELOP. IF SO, COULD SEE SOME THREAT OF STRONG WINDS AS SPC HAS ALLUDED TO IN DAY ONE OUTLOOK. SUNDAY AND MONDAY...SFC BOUNDARY WILL REMAIN CLOSE AS RIPPLES IN THE FLOW ACT UPON IT TO PRODUCE CHCS FOR STORMS. ALL MODELS SUGGEST THE UPPER RIDGE WILL BUILD BACK WEST WHICH PLACES THE REGION IN A STRONGER NW FLOW REGIME TUES INTO NEXT FRI. THIS WILL ALSO PROLONG THE STORM THREAT UNTIL DEEPER MOISTURE IS SWEPT SE TOWARD THE THU-FRI TIME FRAME...AT LEST ACCORDING TO THE LATEST GFS. AS FOR TEMPS HAVE STAYED CLOSE TO GOING FCST AS IT HAS A COOLING TREND REFLECTED NEXT WEEK. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1240 PM EST FRI JUL 9 2004 INZ021-028>031-035>049-051>057-060>065-067>072-101032- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 1240 PM EST FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA THIS AFTERNOON AND EVENING. ADDITIONAL THUNDERSTORMS WILL DEVELOP LATER TONIGHT. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND WIND GUSTS OVER 35 MPH. AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL LARGE COMPLEXES OF STORMS MAY IMPACT CENTRAL INDIANA OVER THE COMING WEEK. AT THIS TIME IT IS NEARLY IMPOSSIBLE TO PINPOINT THE TIMING OF ANY SUCH CLUSTER OF STORMS. .SPOTTER INFORMATION STATEMENT... THERE IS A SMALL CHANCE THAT SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION CAN BE FOUND AT OUR WEBSITE... HTTP://WWW.CRH.NOAA.GOV/IND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 210 PM EST FRI JUL 9 2004 INZ056-091930- SHELBY- 210 PM EST FRI JUL 9 2004 A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF SHELBY COUNTY THROUGH 230 PM. THE STRONGEST PART OF THE STORM WILL BE ALONG AND SOUTH OF STATE ROAD 44. TORRENTIAL RAIN...SMALL HAIL...AND WIND GUSTS OVER 35 MPH ARE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 235 PM EST FRI JUL 9 2004 INZ072-092001- JENNINGS- 235 PM EST FRI JUL 9 2004 STRONG THUNDERSTORMS WILL MOVE ACROSS PARTS OF JENNINGS COUNTY THROUGH 300 PM. SOME OF THE STRONG STORMS WILL MOVE ALONG US 50. TORRENTIAL RAIN...SMALL HAIL...AND WIND GUSTS OVER 35 MPH ARE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Indianapolis radar (KIND), 47 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
3 lightning, 2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Lightning destroyed a rental home in Fairland.
US Highway 31 flooded in southern Indianapolis.
Lightning struck a home, catching its attic on fire.
Lightning struck a power station and radio tower in Markleville, causing power outages and damage to equipment at a fire station directly below the tower.
6 to 8 inches of water was over numerous county roads, including county road 225 east which was washed out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412975, 5412744, 5412745, 5412994, 5412993, 5412746, 5412747, 5412748.